Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 82, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 8, 2011, 10:49 PM CDT for Hughes County, Stanley County, Sully County, South Dakota. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2011, 10:49 PM CDT (03:49 UTC)
- Expired
- Jul 8, 2011, 11:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hughes County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 170 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 11:00 PM CDT | TSTM WND GST 70 | 6 E Pierre, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 4:48 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 975 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
028 WUUS53 KABR 090349 SVRABR SDC065-117-119-090415- /O.NEW.KABR.SV.W.0082.110709T0349Z-110709T0415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1049 PM CDT FRI JUL 8 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA... EAST CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SULLY COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 1115 PM CDT/1015 PM MDT/ * AT 1046 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PIERRE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROSSEAU AROUND 1100 PM CDT... CANNING AROUND 1110 PM CDT... BLUNT AROUND 1115 PM CDT... THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 112 AND 151. THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 223 AND 260. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4472 9998 4437 9968 4421 10030 4448 10055 TIME...MOT...LOC 0349Z 240DEG 25KT 4435 10023 WIND...HAIL 60MPH 1.00IN $$ CONNELLY
1 follow-up statement
625 WWUS53 KABR 090412 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1112 PM CDT FRI JUL 8 2011 SDC065-117-119-090422- /O.EXP.KABR.SV.W.0082.000000T0000Z-110709T0415Z/ SULLY SD-HUGHES SD-STANLEY SD- 1112 PM CDT FRI JUL 8 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STANLEY... NORTHERN HUGHES AND SOUTH CENTRAL SULLY COUNTIES WILL EXPIRE AT 1115 PM CDT/1015 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4472 9998 4437 9968 4421 10030 4448 10055 TIME...MOT...LOC 0412Z 240DEG 25KT 4443 10004 $$ CONNELLY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:24 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 8, 9:24 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 924 PM CDT FRI JUL 8 2011 .UPDATE... A LINE OF TSTORMS CONTINUES TO PROGRESS EASTWARD WITH THE BULK OF THE STORMS STAYING IN ND. THE TAIL END OF THIS LINE STRETCHES INTO NORTH CENTRAL SD. ADJUSTED POPS THIS EVENING AND AFTER MIDNIGHT TO ACCOUNT FOR LACK OF STORMS ACROSS THE SOUTHERN COUNTIES. MOST OF THE STORMS HAVE BEEN GENERATED ON THE LEE SIDE OF A TROUGH AXIS. AS THIS TROF PUSHES EAST THE THREAT FOR STORMS WILL DIMINISH AS IT PASSES. UPDATED ZONES A COUPLE OF TIMES EARLIER THIS EVENING FOR ADDITIONS AND ADJUSTMENTS TO CONVECTIVE WATCHES. SHOULD BE ABLE TO CANCEL REST OF SVR 612 IN A COUPLE OF HOURS. SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT WATCHING ATMOSPHERE CONTINUE TO DESTABILIZE THIS AFTERNOON AS SHORTWAVE BEGINS TO EJECT ACROSS THE HIGH PLAINS. CU FIELD HAS FORMED ACROSS THE EASTERN CWA WITHIN AREA OF 2000 J/KG SBCAPE AND NO CAP...BUT SHEAR IS RATHER WEAK. MODELS HAVE BEEN TRYING TO POP A FEW THUNDERSHOWERS WITHIN THIS AREA ALL DAY BUT HAVE YET TO SEE ANYTHING. STILL NOT OUT OF THE QUESTION AND A FEW STORMS HERE ARE POSSIBLE AS SOME OF THE CU IS TRYING TO BUBBLE UP A BIT MORE SO WILL KEEP SLIGHT CHANCE POPS IN PLACE. AREA OF BIGGER CONCERN IS ACROSS THE WESTERN DAKOTAS...MORE SO WESTERN ND AND NORTHERN SD. HERE...CAPE VALUES HAVE EXCEEDED 3000 J/KG AND SHEAR IS MORE IMPRESSIVE. TOR WATCH 611 ALREADY IN PLACE ACROSS WESTERN/CENTRAL ND WHERE SHEAR/LOW LEVEL SHEAR IS STRONGEST. MODELS STILL TARGETING ND THE HARDEST...WITH SOME ACTIVITY ACROSS NORTH CENTRAL/NORTHERN SD AS WELL. ALTHOUGH...MOST SIMULATED REFLECTIVITY MODELS ALSO SUGGESTING A FEW STORM CLUSTERS OR SUPERCELLS TRACKING EAST/SOUTHEAST OUT OF UNR CWA AND ACROSS PARTS OF CENTRAL SD. STILL NOT EXPECTING ACTIVITY TO REACH JAMES VALLEY UNTIL PERHAPS AROUND 03Z OR A BIT LATER. THREAT FOR SVR WILL STILL EXIST AS FAR EAST AS THE JAMES...BUT WILL REALLY BEGIN TO LOSE SVR THREAT AS YOU APPROACH I-29. UNSETTLED WEATHER LOOKS TO PERSIST THROUGH THE WEEKEND. ON SATURDAY...SURFACE FRONTAL BOUNDARY TRACKS ACROSS THE CWA WITH A CONTINUED CHANCE FOR STORMS. AREA OF SVR THREAT SHIFTS FURTHER SOUTH AND EAST ON SATURDAY...MAINLY COVERING THE SOUTHEASTERN ONE HALF OF THE CWA. SATURDAY EVENING THE FRONTAL BOUNDARY STALLS OUT AND WILL AWAIT ANOTHER WAVE OF LOW PRESSURE WHICH WILL RIDE ALONG THE FRONT SATURDAY NIGHT THROUGH SUNDAY. WILL CONTINUE WITH THE THUNDERSTORM CHANCES THROUGH SUNDAY AS WELL AS THIS LOW PRESSURE WAVE MOVES THROUGH. LATE SUNDAY NIGHT HIGH PRESSURE FINALLY BEGINS BUILDING IN FROM THE NORTH WHICH WILL SHIFT PRECIP CHANCE A BIT FURTHER SOUTH. .LONG TERM...MONDAY THROUGH FRIDAY THE PERIOD BEGINS WITH AN AREA OF HIGH PRESSURE OVER NORTHERN MINNESOTA. THIS HIGH PRESSURE WILL BRING STABLE CONDITIONS FOR MOST OF THE REGION FOR MONDAY AND MONDAY NIGHT WITH SOME PCPN CHANCES POSSIBLE OVER THE WESTERN DAKOTAS. AS THE HIGH PRESSURE MOVES EASTWARD ON TUESDAY...LLM WILL ONCE AGAIN RETURN TO THE REGION. THE ADDED LLM...ALONG WITH SHORT WAVES TRAVERSING ACROSS THE REGION WILL RESULT IN SCHC TO CHC POPS THROUGH THE REST OF THE PERIOD. DUE TO TIMING DIFFERENCES AMONG MODELS...WILL BROAD BRUSH THE CWA WITH PCPN CHANCES. TEMPERATURES SHOULD START OFF NEAR TO SLIGHTLY BELOW NORMAL EARLY IN THE WEEK...AND THEN TREND TOWARD ABOVE NORMAL LATE IN THE WEEK AS HEIGHTS START CLIMBING OUT AHEAD OF WEST COAST TROF. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS WHILE PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH SATURDAY...SCATTERED THUNDERSTORMS LATE THIS EVENING AND IN THE EARLY MORNING COULD PRODUCE PERIODS OF MVFR CONDITIONS FOR THE KABR TERMINAL. ALL THUNDERSTORMS SHOULD BE OUT OF THE REGION BY 08Z. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...TMT LONG TERM...SD AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 8, 3:59 AM CDT, 18 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 359 AM CDT FRI JUL 8 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 359 AM CDT FRI JUL 8 2011 /259 AM MDT FRI JUL 8 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STORMS WILL FIRE THIS AFTERNOON...WITH THE POTENTIAL TO PRODUCE STRONG WINDS...LARGE HAIL...AND ISOLATED TORNADOES. THE THREAT FOR SEVERE WEATHER STARTS WEST RIVER THIS AFTERNOON AND IS EXPECTED TO PROGRESS RAPIDLY EAST. THE THREAT FOR SEVERE WEATHER DIMINISHES RAPIDLY OVERNIGHT. STORMS SHOULD MOVE RAPIDLY ENOUGH TO MINIMIZE THE FLOOD THREAT FOR A MAJORITY OF THE REGION...ALTHOUGH LOCALIZED FLOODING WILL BE POSSIBLE FOR AREAS ALREADY HARD HIT BY STORMS EARLIER IN THE WEEK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO NEXT WEEK...THOUGH NONE OF THE DAYS PRESENT US WITH A SPECIFIC SEVERE WEATHER OR FLOOD THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...EVENING...AND OVERNIGHT. CONNELLY
In the hours before
Local storm report, Jul 8, 5:37 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
537 PM CDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM FUNNEL CLOUD 5 NW LAKE CITY 45.77N 97.49W
07/08/2011 MARSHALL SD TRAINED SPOTTER
SPOTTER AT LAKE CITY LOOKING NORTHWEST REPORTS FUNNEL
CLOUD
&&
NWSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 10:29 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 31 min |
| Jul 8, 10:54 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 51 min |
| Jul 8, 11:08 PM CDT | Tornado Warning | ABR | McPherson | 37 min |
| Jul 8, 11:24 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 35 min |
| Jul 8, 11:26 PM CDT | Tornado Warning | ABR | Brown, McPherson | 34 min |
| Jul 8, 11:35 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson, Marshall | 40 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.